Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 226, NWS Twin Cities, MN

August 8, 2004Chippewa County, Dunn County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 8, 2004, 4:50 PM CDT for Chippewa County, Dunn County, Wisconsin. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2004, 4:50 PM CDT (21:50 UTC)
Expired
Aug 8, 2004, 5:45 PM CDT
In force
55 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Chippewa County, WI, Dunn County, WI

The radar

The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:40 PM CDTHAIL 0.751 Ne Eagleton, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 082150
SVRMPX
WIC017-033-082245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 PM CDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN
  DUNN COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 545 PM CDT

* AT 444 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 23 MILES WEST OF BLOOMER...OR ABOUT 15 MILES NORTH OF
  MENOMONIE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLOOMER.
  SAND CREEK.
  TILDEN. 

LAT...LON 4519 9207 4501 9204 4501 9134 4523 9135

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:41 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 8, 1:41 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 PM CDT SUN AUG 8 2004

.DISCUSSION...
THE NEAR/SHORT TERM FORECAST CHALLENGE ARE THE SEVERE WEATHER THREAT
LATE THIS AFTERNOON AND TONIGHT...AND MAX/MIN TEMPERATURES OVER THE
NEXT FEW DAYS.

VIGOROUS AND COLD VORTEX/UPPER LOW WITH STRONG VORTICITY CENTER WAS
OVER NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON. THIS SYSTEM WILL
MOVE EAST INTO NORTHERN MN TONIGHT.  POTENT UPPER LEVEL JET...80
KNOT IS FORECAST TO PLOW INTO MN THIS EVENING WHICH ALSO DEPICTED
GOOD DIFLUENCE ALOFT IN WIND FIELD.  MOISTURE PLUME CONTINUE TO
ADVECT OVER MUCH OF CWA...EXCEPT OVER THE FAR WESTERN
SECTION...WHERE THE UPPER LEVEL JET MAXIMA WAS PUNCHING EASTWARD.
BEST CHANCE OF TSRA...ISOLD SEVERE STORMS APPEARS TO BE TAKING SHAPE
OVER SOUTHEAST MN AND WEST CNTRL WISCONSIN WITH AIRMASS WITH
MAXIMIZE DAYTIME HEATING...MOISTURE PLUME/TRANSPORT AND RIGHT
ENTRANCE REGION OF THE JET MAXIMA. CAP HAS NEARLY ERODED. LAPS STILL
SHOWED CAP OVER PARTS OF SOUTHWEST MN.  THE MAIN SEVERE WEATHER
THREAT ARE DAMAGING WINDS AND LARGE HAIL

ANOTHER UPPER LOW ROTATING IN THE WAKE OF THIS MAIN SHORTWAVE MONDAY
NIGHT AND TUESDAY.  THIS SYSTEM WILL RE-ENFORCE AND BRING ANORTHER
SHOT OF UNSEASONABLY COOL AIR OVER THE UPPER MIDWEST. TREND MAX
TEMPS DOWN FROM THE PREVIOUS FORECAST.

LONGER TERM...THU THROUGH SUN
KEPT A CHANCE OF SHOWERS ACROSS OUR FORECAST AREA WEDNESDAY AND
WEDNESDAY NIGHT WITH THE LAST IN A SERIES OF UPPER LEVEL SHORT WAVES
ROTATING AROUND THE HUDSON BAY LOW. DOES NOT APPEAR TO BE QUITE AS
UNSTABLE AS EARLIER DEPICTED SO LEFT MENTION OF THUNDER OUT FOR
NOW.  THE LAST THREE RUNS OF THE GFS MODEL SEEM FAIRLY CONSISTENT
FROM THURSDAY AND FRIDAY. A 500 MB RIDGE IS FORECAST TO REMAIN WELL
WEST OF THE AREA AND THERE ARE NO SIGNIFICANT FEATURES IN THE
NORTHWEST FLOW ALOFT UNTIL THE WEEKEND.  ENSEMBLE POPS NEGLIGIBLE
FOR THE LATER WORK DAYS...BUT BEGIN TO INCR SLIGHTLY OVER THE
WEEKEND...AND GFS ENSEMBLES HINTING AT POSS S/W SAT AND SUN.
QUESTION AS TO EXTEND OF MOISTURE...BUT WL ADD SML POPS IN MAINLY
FOR SAT NGT INTO SUN.  UPR FLOW GRADUALLY SHIFTS MORE TO THE WEST TO
NORTHWEST WITH ACCOMPANY SLOW WARMING TREND TWD LTR PDS.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Aug 8, 4:55 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 AM CDT SUN AUG 8 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-091100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
455 AM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA FROM THE DAKOTAS
BY EARLY THIS AFTERNOON. THIS COLD FRONT WILL SWEEP ACROSS THE
CENTRAL AND EASTERN SECTIONS OF MINNESOTA THIS AFTERNOON...THEN
REACH WEST CENTRAL WISCONSIN EARLY THIS EVENING. THUNDERSTORMS ARE
EXPECTED ALONG AND AHEAD OF THIS COLD FRONT. SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE AND CONTAIN LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Aug 8, 3:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             BRICELYN                43.56N 93.81W
08/08/2004  0.75 INCH        FARIBAULT          MN   PUBLIC

&&

MBK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:10 PM CDTSevere Thunderstorm WarningMPXPierce35 min
Aug 8, 5:40 PM CDTTornado WarningMPXChippewa, Dunn35 min
Aug 8, 6:36 PM CDTSevere Thunderstorm WarningMPXChippewa54 min
Aug 8, 6:44 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.